Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

August 5, 2012Montgomery County, Randolph County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 5, 2012, 4:12 PM EDT for Montgomery County, Randolph County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 4:12 PM EDT (20:12 UTC)
Expired
Aug 5, 2012, 5:00 PM EDT
In force
48 min
Issued by
NWS Raleigh, NC

Counties Montgomery County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 143 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WWUS82 KRAH 052012
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT SUN AUG 5 2012

NCZ038-039-074-052100-
DAVIDSON-MONTGOMERY-RANDOLPH-
412 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...MONTGOMERY AND
DAVIDSON COUNTIES THROUGH 500 PM EDT...

AT 411 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTH OF ELDORADO...OR ABOUT 6 MILES WEST OF TROY...MOVING NORTH AT
10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BADIN LAKE... 
ELDORADO...NEW HOPE...AND MARTHA.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO 
AVOID HYDROPLANING.

WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE 
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE 
AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3572 8020 3572 7979 3532 7979 3531 8008
      3536 8007 3537 8005 3540 8009 3546 8011
      3547 8015
TIME...MOT...LOC 2011Z 186DEG 10KT 3540 8000

$$

VINCENT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:07 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 5, 4:07 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT SUN AUG 5 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL APPROACH FROM THE NORTHWEST AND STALL
OVER THE MIDDLE ATLANTIC REGION FOR THE DURATION OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
AS OF 245 PM...

SEVERE THREAT CLOSE TO ZERO WITH MEAGER MID LEVEL LAPSE RATES IN
HIGH PRECIPITABLE WATER ENVIRONMENT. SEE LITTLE CHANGE THROUGH THE
REMAINDER OF THE AFTERNOON WITH SCATTERED SHOWERS AND A THUNDERSTORM
OR TWO EAST OF HIGHWAY 220... AND ISOLATED CONVECTION WEST.

SHOWERS SHOULD DIMINISH NEAR SUNSET BUT SOME WILL PERSIST INTO THE
NIGHT... PERHAPS PAST MIDNIGHT. SOME FOG AND STRATUS AFTER MIDNIGHT
AS HAS BEEN THE CASE THE PAST FEW NIGHTS. LOW TEMPERATURES 72 TO 76.

ALTHOUGH THERE IS NOT COMPLETE CONSENSUS IN THE MODELS... THE UPPER
LEVEL PATTERN AND STRENGTH OF SYSTEMS FAVOR THE 850 MILLIBAR
CONVERGENCE ZONE DROPPING SOUTH INTO CENTRAL NORTH CAROLINA BY MID
AFTERNOON MONDAY. HAVE RAISED RAIN CHANCES TO CATEGORICAL ACROSS THE
NORTHWEST AND MUCH OF THE NORTH... LEAVING LIKELY RAIN CHANCES
ELSEWHERE. SEVERE THREAT REMAINS LOW IN THIS ENVIRONMENT. CURRENT
FORECAST OF MID 80S NORTHWEST TO UPPER 80S ELSEWHERE ACCEPTED.

MODEL CONSENSUS IS TO STALL THE MID LEVEL BOUNDARY NORTH OF HIGHWAY
64 MONDAY NIGHT... WHICH WOULD PLACE THE HEAVIER AND MORE WIDESPREAD
RAINFALL IN THAT AREA. COULD EASILY SEE WIDESPREAD RAINFALL TOTALS
TONIGHT THROUGH MONDAY NIGHT OF ONE HALF INCH NORTH... WITH AMOUNTS
NEAR ONE TENTH INCH MORE COMMON SOUTHEAST. OBVIOUSLY MUCH HIGHER
LOCALIZED AMOUNTS. OVERNIGHT LOW TEMPERATURES 70 TO 75.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 305 PM SUNDAY...

A QUASI-STATIONARY POSITIVELY-TILTED MID-LEVEL TROUGH/SHEAR AXIS
WILL EXTEND FROM THE COASTAL MID ATLANTIC STATES TO THE NORTHERN
GULF OF MEXICO...THE TAIL END OF WHICH WILL CONSIST OF THE LOW-MID
CIRCULATION OVER THE FL PANHANDLE THIS AFTERNOON. THE PRESENCE OF
THIS FORCING AMIDST A DEEPLY MOIST...UNCAPPED...AND CONDITIONALLY
UNSTABLE ENVIRONMENT CHARACTERIZED BY PRECIPITABLE WATER VALUES OF
2-2.25" AND SURFACE DEWPOINTS AOA 70 DEGREES...SHOULD SUPPORT
DIURNALLY- MAXIMIZED SCATTERED TO NUMEROUS SHOWERS AND STORMS
THROUGHOUT THE PERIOD. CONVECTION WILL BE VERY SLOW-MOVING AND
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND MOSTLY SUB-SEVERE
PRECIPITATION-LOADED DOWNBURST WINDS...OWING TO WEAK STEERING FLOW
(10-20 KTS) AND HIGH MOISTURE CONTENT THROUGHOUT THE TROPOSPHERE.
HIGHS IN THE MIDDLE TO UPPER 80S...AND LOWS GENERALLY IN THE LOWER
70S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 240 PM SUNDAY...

MEDIUM RANGE GUIDANCE IS IN FAIR AGREEMENT THAT THE TROUGH IN THE
EAST WILL RELOAD AT LEAST A COUPLE OF MORE TIMES...AS SIGNIFICANT
SHORTWAVE ENERGY AMPLIFIES ACROSS THE GREAT LAKES AND OH VALLEY --
INCLUDING A CLOSED LOW WITH THE LEAD S/W TROUGH THU-SAT...THROUGH
EARLY NEXT WEEK. SUCH A PATTERN -- WITH GENERALLY SOUTHWEST ALOFT --
WILL MAKE IT VERY DIFFICULT FOR ANY COLD FRONT TO MAKE INROADS
THROUGH CENTRAL NC...AND IF IT DOES...ANY ASSOCIATED MODEST BOUNDARY
LAYER DYING WOULD QUICKLY YIELD TO A RETREATING WARM SECTOR AIR MASS
FROM NEAR THE COAST. COASTAL NC. AS SUCH...SEASONABLY WARM AND HUMID
CONDITIONS...WITH SOLID PRECIPITATION CHANCES...ESPECIALLY WITH
DIURNAL HEATING AND THE CLOSEST APPROACH OF THE AFOREMENTIONED
SHORTWAVE ENERGY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 135 PM...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS... MAINLY EAST OF
HIGHWAY 220. CONVECTION SHOULD DIMINISH AFTER SUNSET BUT A FEW
SHOWERS WILL CONTINUE PAST MIDNIGHT. CONTINUED MOIST SOUTHERLY LOW
LEVEL FLOW WILL RESULT IN AREAS OF FOG AND STRATUS OVERNIGHT.

INCREASING CHANCES FOR SCATTERED TO NUMEROUS SHOWERS AND STORMS
DURING THE AFTERNOON AND EVENING THROUGH THE UPCOMING WORK
WEEK...WITH A POTENTIAL FOR FOG AND STRATUS DURING THE PREDAWN
HOURS INTO MID MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...MWS
Hazardous weather outlook, Aug 5, 4:54 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
454 AM EDT SUN AUG 5 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
454 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PRESENCE OF AN UPPER LEVEL TROUGH WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MONDAY THROUGH FRIDAY.
TORRENTIAL DOWNPOURS WITH A CONSEQUENT THREAT OF LOCALIZED
FLOODING...AND ISOLATED DAMAGING WIND GUSTS...WILL BE THE PRIMARY
HAZARDS.

In the hours before

Special weather statement, Aug 5, 1:30 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT SUN AUG 5 2012

NCZ084-085-051830-
RICHMOND-SCOTLAND-
130 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND AND RICHMOND
COUNTIES THROUGH 230 PM EDT...

AT 128 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF LAURINBURG
TO ELLERBE...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...LAUREL HILL...
HOFFMAN...AND...LAURINBURG...CAMP MACKALL...AND...EAST LAURINBURG.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS LINE OF STORMS WILL PRODUCE HEAVY RAIN OF ONE TO TWO INCHES IN
THE NEXT HOUR...WHICH MAY CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS.

&&

LAT...LON 3477 7964 3492 7975 3500 7980 3518 7984
      3518 7968 3516 7965 3516 7962 3512 7957
      3509 7958 3506 7957 3506 7948 3496 7936
      3485 7934 3467 7952
TIME...MOT...LOC 1728Z 221DEG 7KT 3499 7967 3482 7955
          3469 7955

MWS
Special weather statement, Aug 5, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT SUN AUG 5 2012

NCZ038-039-074-052100-
DAVIDSON-MONTGOMERY-RANDOLPH-
412 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...MONTGOMERY AND
DAVIDSON COUNTIES THROUGH 500 PM EDT...

AT 411 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTH OF ELDORADO...OR ABOUT 6 MILES WEST OF TROY...MOVING NORTH AT
10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BADIN LAKE...
ELDORADO...NEW HOPE...AND MARTHA.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO
AVOID HYDROPLANING.

WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3572 8020 3572 7979 3532 7979 3531 8008
      3536 8007 3537 8005 3540 8009 3546 8011
      3547 8015
TIME...MOT...LOC 2011Z 186DEG 10KT 3540 8000

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:30 PM EDTSpecial Weather StatementRAHRichmond, Scotland60 min
Aug 5, 4:15 PM EDTSpecial Weather StatementRAHSampson45 min
Aug 5, 4:20 PM EDTSpecial Weather StatementRAHWilson40 min
Aug 5, 4:42 PM EDTSpecial Weather StatementRAHRandolph48 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.